Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

June 24, 20228 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2022, 8:50 AM CDT for 8 counties in Minnesota. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2022, 8:50 AM CDT (13:50 UTC)
Expired
Jun 24, 2022, 9:45 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 170 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:08 AM CDTHAIL 1.252 N Goodridge, MNQUARTER TO HALF DOLLAR SIZED HAIL.
Jun 24, 9:25 AM CDTHAIL 25 E Goodridge, MNPING PONG BALL TO HEN EGG SIZED, BASED ON PHOTO FROM NEIGHBOR.
Jun 24, 9:45 AM CDTHAIL 1.510 Se High Landing, MNLARGE HAIL OFF AND ON THROUGH 955 AM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS53 KFGF 241350
SVRFGF
MNC007-029-077-089-113-119-125-135-241445-
/O.NEW.KFGF.SV.W.0099.220624T1350Z-220624T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
850 AM CDT Fri Jun 24 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in northwestern Minnesota...
  Northern Red Lake County in northwestern Minnesota...
  East central Polk County in northwestern Minnesota...
  Eastern Roseau County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...
  Pennington County in northwestern Minnesota...
  Southwestern Lake of the Woods County in north central Minnesota...
  Northwestern Clearwater County in northwestern Minnesota...

* Until 945 AM CDT.

* At 850 AM CDT, severe thunderstorms were located along a line
  extending from near Roseau to 8 miles southwest of Gatzke to near
  Huot, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Roseau and Malung around 900 AM CDT.
  Gatzke around 905 AM CDT.

Other locations in the path of these severe thunderstorms include
Salol, Grygla and Hazel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4901 9498 4835 9511 4784 9535 4784 9640
      4834 9601 4891 9586
TIME...MOT...LOC 1350Z 268DEG 24KT 4888 9581 4834 9591 4790 9643 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/GG
1 follow-up statement
515 
WWUS53 KFGF 241404
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
904 AM CDT Fri Jun 24 2022

MNC007-029-077-089-113-119-125-135-241445-
/O.CON.KFGF.SV.W.0099.000000T0000Z-220624T1445Z/
Marshall MN-Red Lake MN-Polk MN-Roseau MN-Beltrami MN-Pennington MN-
Lake of the Woods MN-Clearwater MN-
904 AM CDT Fri Jun 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR EASTERN MARSHALL...NORTHERN RED LAKE...EASTERN POLK...EASTERN
ROSEAU...NORTHWESTERN BELTRAMI...PENNINGTON...SOUTHWESTERN LAKE OF
THE WOODS AND NORTHWESTERN CLEARWATER COUNTIES...

At 904 AM CDT, severe thunderstorms were located along a line
extending from near Roseau to near Gatzke to Red Lake Falls, moving
east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Roseau, Gatzke and Malung around 905 AM CDT.

Other locations in the path of these severe thunderstorms include
Salol, St. Hilaire, Grygla, Hazel and Plummer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4901 9498 4835 9511 4784 9535 4790 9633
      4834 9601 4891 9586
TIME...MOT...LOC 1404Z 270DEG 24KT 4888 9568 4834 9578 4790 9630 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:32 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 6:32 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 AM CDT Fri Jun 24 2022

.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022

- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area

- ALL HAZARDS are possible today, including:

    - Large hail up to 2 inches
    - Damaging wind gusts of 70 to 75 mph
    - Tornadoes
    - Localized flash flooding

- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday

Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.

DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.

Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.

.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022

The mean upper air pattern next week as indicated by WPC
cluster analysis shows a broad upper low over northwest Hudson
Bay with a northwest flow of cooler air into Manitoba and
Ontario. Meanwhile there is a trough off of Washington state with
a ridge into Montana and then WNW flow over the Dakotas and
Minnesota as the two streams combine. This overall prevents
excessive heat from reaching our area, but also keeps the well
below normal temps to our north. Result is a period with
temperatures not too far from average through the period. Upper
level systems will move through the area either from either the
trough off Washington state or southeast through the area from
Alberta. Net result will be periodic shower or t-storm chances,
but overall strength/moisture is limited. Best chances look to be
Monday night and again Wednesday or Wednesday night. But chances
are no higher than 30 pct. NBM 4.1 shows prob for more than 0.50
inch of rain in any 48 hour period next week less than 5 percent.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 618 AM CDT Fri Jun 24 2022

VFR conditions prevail at all sites this morning. Scattered
showers and thunderstorms are possible this morning in west-
central Minnesota, as well as the northern portions of the Red
River Valley. Additional thunderstorm development is expected
today, with severe thunderstorms possible at all TAF sites
starting late this afternoon. The environment is supportive of
large hail, damaging wind gusts (including microbursts), and
tornadoes.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...Lynch
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 7:21 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             4 S NEW YORK MILLS      46.46N 95.37W
06/24/2022  M1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

0700 AM     HAIL             BLUFFTON                46.47N 95.23W
06/24/2022  M1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&
Local storm report, Jun 24, 7:53 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
753 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     HAIL             BATTLE LAKE             46.29N 95.72W
06/24/2022  M1.00 INCH       OTTER TAIL         MN   PUBLIC

0632 AM     HAIL             BATTLE LAKE             46.29N 95.72W
06/24/2022  M2.50 INCH       OTTER TAIL         MN   PUBLIC

0659 AM     HAIL             6 S OTTERTAIL           46.34N 95.56W
06/24/2022  M2.75 INCH       OTTER TAIL         MN   PUBLIC

0710 AM     HAIL             6 NW WADENA             46.50N 95.22W
06/24/2022  M1.25 INCH       OTTER TAIL         MN   PUBLIC

&&
Special weather statement, Jun 24, 8:31 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
831 AM CDT Fri Jun 24 2022

MNZ030>032-241430-
Wadena MN-East Otter Tail MN-West Otter Tail MN-
831 AM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southwestern Wadena
and Otter Tail Counties through 930 AM CDT...

At 830 AM CDT, Doppler radar was tracking a strong thunderstorm over
Amor, or 16 miles northeast of Fergus Falls, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Amor around 835 AM CDT.
  Ottertail Lake around 840 AM CDT.
  Battle Lake around 845 AM CDT.
  Clitherall around 905 AM CDT.
  Ottertail around 925 AM CDT.

Other locations impacted by this storm include Fergus Falls Airport.

This includes Interstate 94 in Minnesota between mile markers 39 and
70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4611 9626 4663 9628 4664 9514 4611 9515
TIME...MOT...LOC 1330Z 267DEG 9KT 4638 9576

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Spender/GG
Local storm report, Jun 24, 8:34 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
834 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             GREENBUSH               48.70N 96.18W
06/24/2022  M1.50 INCH       ROSEAU             MN   PUBLIC

            RELAYED FROM MEDIA....MOSTLY QUARTER SIZED
            HAIL BUT A FEW WERE PING PONG BALL SIZED.

&&
Local storm report, Jun 24, 8:39 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
839 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             GREENBUSH               48.70N 96.18W
06/24/2022  E1.75 INCH       ROSEAU             MN   TRAINED SPOTTER

            HAIL STARTED AS GOLF BALL, THEN BECAME PEA
            SIZED.

&&
Local storm report, Jun 24, 8:50 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             4 E HOLT                48.29N 96.11W
06/24/2022  E1.00 INCH       Marshall           MN   PUBLIC

            DIME TO QUARTER SIZED HAIL.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:22 PM CDTSpecial Weather StatementFGFOtter Tail23 min
Jun 24, 4:07 AM CDTSpecial Weather StatementFGFWadena53 min
Jun 24, 6:27 AM CDTSpecial Weather StatementFGFOtter Tail33 min
Jun 24, 6:31 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena59 min
Jun 24, 8:15 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau60 min
Jun 24, 8:31 AM CDTSpecial Weather StatementFGFOtter Tail59 min
Jun 24, 9:39 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Pennington, Polk, Red Lake66 min
Jun 24, 10:33 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard57 min
Jun 24, 12:34 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 24, 1:08 PM CDTSevere Thunderstorm WarningFGFMarshall21 min
Jun 24, 1:45 PM CDTSpecial Weather StatementFGFMarshall45 min
Jun 24, 1:50 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau40 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall30 min
Jun 24, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFKittson65 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningFGFKittson14 min
Jun 24, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFMarshall, Polk54 min
Jun 24, 6:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Jun 24, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFMarshall, Pennington, Polk, Red Lake48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.